DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20183039

Carbamazepine induced Stevens Johnson Syndrome: a case report from a tertiary care hospital

Jyoti B. Gadhade, Rajesh S. Hiray, Balasaheb B. Ghongane

Abstract


Stevens Johnson Syndrome is a rare but life-threatening skin disease and Carbamazepine is considered as one of the most common cause. The reported frequency of serious Carbamazepine hypersensitivity reaction is between 1/1000 and 1/10000 new exposures to the drug. Here, we report a case of a 40 year old female patient, who developed multiple ulcerative lesions all over the body three days after starting treatment with Carbamazepine for Trigeminal Neuralgia. (Worldwide Unique Number- 2017-58502 and AMC Report Number- BJGMC-Pune/Nov-2017/BBG-1860) Stevens Johnson Syndrome was diagnosed. Carbamazepine was withdrawn, and the patient was treated with topical and intravenous antibiotics. A biopsy was done which confirmed the diagnosis of Stevens Johnson Syndrome.


Keywords


Adverse drug reaction, Carbamazepine, Stevens Johnson Syndrome

Full Text:

PDF

References


Acquier DA, Mockenhaupt M, Naldi L, Correia O, Schroder W, Roujeau JC, et al. Correlations between clinical patterns and causes of erythema multiforme, Stevens Johnson Syndrome and Toxic Epidermal Necrolysis: results of an international prospective study. Arch Dermatol. 2002;138:1019-24.

Letko E, Papaliodis DN, Papaliodis GN, Daoud YJ, Ahmed AR, foster CS. Stevens Johnson Syndrome and Toxic epidermal Necrolysis: A review of the literature. Ann Allergy asthma Immunol. 2005;94:419-36.

Devi K, George S, Criton S, Suja V, Sridevi PK. Carbamazepine- The commonest cause of Toxic Epidermal Necrolysis and Stevens Johnson Syndrome: A study of 7 years Indian J Dermatol Venereol Leprol. 2005;71:325-8.

Sharma VK, Sethuraman G, Minz A. Stevens Johnson Syndrome, Toxic Epidermal Necrolysis and SJS-TEN overlap: A retrospective study of causative drugs and clinical outcome. Indian J Dermatol Venereol Leprol. 2008;74:238-40.

Sharma VK, Sethuraman G. Adverse cutaneous reactions to drugs: An overview. J Postgraduate Med. 1996;42:15-22.

Paul C, Wolkensten P, Adle H, Wechsler J, Garchon HJ, Revuz J, et al. Apoptosis as a mechanism of keratinocyte death in toxic epidermal necrolysis. Br J Dermatol. 1996;134:710-4.

Rzany B, Mockenhaupt M, Baur S, Schröder W, Stocker U, Mueller J, et al. Epidemiology of erythema exsudativum multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis in Germany (1990-1992): structure and results of a population-based registry. J Cli Epidemiol. 1996 Jul 1;49(7):769-73.

Leeder JS. Mechanisms of idiosyncratic hypersensitivity reactions to antiepileptic drugs- Epilepsia. 1998;39(7):S8-16.

Tennis P, Stern RS. Risk of serious cutaneous disorders after initiation of use of phenytoin, carbamazepine, or sodium valproate: a record linkage study. Neurology. 1997;49:542-6.

Larsen A, Piepgras D, Chyatte D, Rizzolo D. Trigeminal Neuralgia. diagnosis and medical and surgical management. JAAPA. 2011;24:20-5.

Harr T, French LE. Toxic Epidermal necrolysis and Stevens Johnson Syndrome. Orph J Rare Diseas. 2010;5(1):39.

Bastuji-Garin S, Fouchard N, Bertocchi M, Rocyeau JC, Revuz J, Wolkenstein P. SCORTEN of Investigative Dermatology. 2000;115(2):149-53.

Yun SJ, Choi MS, Piao MS, Lee JB, Kim SJ, Won VH, et al. Serum lactate dehydrogenase is a novel marker for the evaluation of disease severity in the early stage of Toxic Epidermal Necrolysis. Dermatology 2008;217:254-9.

Devi K. The association of HLA B*15:02 Allele and Stevens Johnson Syndrome/toxic epidermal necrolysis induced by aromatic anti convulsant drugs in a South Indian Population. Int J Dermatol. 2018;57(1):70-3.

Ou GJ, Wang J, Ji X, Yu H, Jiang L, Li L, et al. A study of HLA‐B* 15: 02 in 9 different Chinese ethnics: Implications for carbamazepine related SJS/TEN. Hla. 2017 Apr;89(4):225-9.

Guleria. Oxcarbazepine induced toxic epidermal necrolysis. Ind J of Pharmacol. August 2015;47(4):459-61.

Wu Y, Sanderson JP, Farrell J, Drummond NS, Hanson A, Bowkett E, et al. Activation of T cells by carbamazepine and carbamazepine metabolites. J Allergy Clin Immunol 2006;118:233-41.

Bae HM, Park YJ, Kim YH, Moon DE. Stevens-johnson syndrome induced by carbamazepine treatment in a patient who previously had carbamazepine induced pruritus-a case report. The Kore J Pain. 2013 Jan 1;26(1):80-3.